The Journal of Toxicological Sciences
Online ISSN : 1880-3989
Print ISSN : 0388-1350
ISSN-L : 0388-1350
Letter
LC-MS analyses of N-acetyl-p-benzoquinone imine-adducts of glutathione, cysteine, N-acetylcysteine, and albumin in a plasma sample: A case study from a patient with a rare acetaminophen-induced acute swelling rash
Masashi OzawaTakashi KuboSeon Hwa LeeTomoyuki Oe
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2019 Volume 44 Issue 8 Pages 559-563

Details
Abstract

Acetaminophen (Paracetamol, APAP) has been widely used for many decades as an analgesic and antipyretic agent but APAP overdose often causes acute adverse reactions, particularly liver damage. The metabolically oxidized form of APAP, N-acetyl-p-benzoquinone imine (NAPQI), is chemically reactive and binds covalently to proteins. Therefore, NAPQI is believed to be the key metabolite that causes hepatotoxicity, especially under conditions of glutathione depletion. Other APAP-induced adverse reactions, such as skin damage, are rare and remain poorly studied. Here, we report a case study of a male patient who presented with an acute swelling skin rash (without hepatotoxicity) caused by therapeutic doses of APAP. Plasma samples were collected at 17 hr after dosing (during the manifestation of symptoms) and at one month (after recovery) and were subjected to LC-MS analysis of NAPQI-adducts. A significant concentration of NAPQI-cysteine adduct (33 pmol/mL) was found together with low concentrations of NAPQI-N-acetylcysteine adduct (2.0 pmol/mL) and NAPQI-glutathione adduct (0.13 pmol/mL). However, the NAPQI-albumin adduct was below the detection limit (below 0.001% modification on albumin) despite a previous report of high concentrations of NAPQI-albumin adduct following acute liver injury. Therefore, the observed APAP-induced skin damage may have had a different cause from APAP-induced liver injury.

Information related to the author
© 2019 The Japanese Society of Toxicology
Previous article Next article
feedback
Top